Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 269, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 7:09 PM CDT for Rankin County, Simpson County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- Jun 30, 2018, 7:38 PM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WUUS54 KJAN 010009 SVRJAN MSC121-127-010100- /O.NEW.KJAN.SV.W.0269.180701T0009Z-180701T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 709 PM CDT SAT JUN 30 2018 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... South central Rankin County in central Mississippi... North central Simpson County in central Mississippi... * Until 800 PM CDT. * At 709 PM CDT, a severe thunderstorm was located over Piney Woods, or over Star, moving west at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Star around 720 PM CDT. Other locations impacted by this severe thunderstorm include Braxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3214 8992 3202 8992 3200 9011 3213 9014 TIME...MOT...LOC 0009Z 081DEG 7KT 3207 9001 HAIL...<.75IN WIND...60MPH $$ DC
2 follow-up statements
549 WWUS54 KJAN 010026 SVSJAN Severe Weather Statement National Weather Service Jackson MS 726 PM CDT SAT JUN 30 2018 MSC121-127-010100- /O.CON.KJAN.SV.W.0269.000000T0000Z-180701T0100Z/ Rankin MS-Simpson MS- 726 PM CDT SAT JUN 30 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL RANKIN AND NORTH CENTRAL SIMPSON COUNTIES... At 726 PM CDT, a severe thunderstorm was located over Piney Woods, or near Star, moving south at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of south central Rankin and north central Simpson Counties, including the following locations... Braxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3201 9006 3213 9002 3214 8992 3202 8992 TIME...MOT...LOC 0026Z 357DEG 8KT 3204 8997 HAIL...<.75IN WIND...60MPH $$ DC
569
WWUS54 KJAN 010038
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
738 PM CDT SAT JUN 30 2018
MSC121-127-010048-
/O.CAN.KJAN.SV.W.0269.000000T0000Z-180701T0100Z/
Rankin MS-Simpson MS-
738 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANKIN AND NORTH
CENTRAL SIMPSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3201 9006 3213 9002 3214 8992 3202 8992
TIME...MOT...LOC 0037Z 081DEG 7KT 3204 9000
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:35 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 30, 6:35 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 635 PM CDT Sat Jun 30 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Scattered TSRA continue to provide intermittent ceiling/visby issues this evening, with some threat for strong wind gusts. The threat for storms has ended at GTR/MEI but remains at GWO/JAN/ HKS/HBG/PIB for a few more hours. VFR conditions are expected overnight. Then, additional scattered to numerous SHRA/TSRA development is expected late Sunday morning into Sunday afternoon, particularly across central/east MS, with the potential for brief ceiling/visby reductions and gusty wind. /DL/ && .DISCUSSION... Through Sunday Afternoon: Another hot day across the region today with slightly increased mixing allowing for somewhat warmer absolute temperatures in comparison to the last several days, but maybe a touch less dewpoint (i.e., humidity). The result is peak heat index values generally peaking in the 102 to 106 degree range and surface-based CAPE values ranging between 3500 and 4500 j/kg (which is quite high). Convective initiation has just started to pick up this afternoon across central and eastern zones with the late start primarily due to weak low level convergence/triggering in an environment containing non- negligible thermal capping. Anticipate convective coverage will continue to grow over central and eastern zones through the remainder of the afternoon and activity taking until mid to late evening to completely diminish. There is just enough low to mid layer wind shear to eventually loosely organize a few bands of thunderstorms progressing southward over the central and southeast portions of the region through this time. There is also decent microburst potential across the region this afternoon. Since the highest coverage of thunderstorms will probably be in areas with the lowest relative microburst risk we will refrain from mentioning severe weather in the HWO, although a stray severe thunderstorm or two through this evening cannot be ruled out. Convection has been much more ample so far today across southern AL, in closer proximity to an upper level low pressure area slowly retrograding underneath an ridge center in the upper troposphere. This low looks to take its time getting into the heart of our region and still may be far enough east tomorrow to delay shower and thunderstorm development until well into the afternoon, at least away from far eastern MS. Thus, another hot day will result for most with high temperatures well up in the 90s and heat index values peaking in near 105 in many areas. Once again, we should see enough mixing to keep a heat advisory from being necessary, but it will be close on that count and the next shift will be keeping an eye on that aspect of the forecast. Otherwise, models suggests there may be a bit more shear available in the atmosphere to help loosely organize storms tomorrow. This fact, with the hot temperatures and probable modest microburst threat should allow for some strong storms and perhaps a few stray severe storms, as well. Still would like to get more confidence in convective evolution tomorrow before going with a MARGINAL severe risk, so will refrain from mentioning anything in the HWO with regard to that yet. /BB/ Sunday Night through Saturday: We are expecting the warm, humid, and stormy weather to continue through the new work week as a pair of easterly mid-level waves move over the Gulf Coast region. The first (currently ambling westward across the northeastern Gulf of Mexico) will bring PW values of 2+ inches by Monday and the potential for thunderstorms with heavy rain through Tuesday. Given the fact that rain over the last few days has been spotty (and non-existent for some areas), decided to hold off including a mention of any Flash Flooding potential with this Hazardous Weather Outlook issuance. But we may consider highlighting a limited threat for flash flooding especially in southern MS, where slower storm motion vectors and deep moisture could lead to more efficient rainfall. Wednesday (Independence Day) will be a little trickier for which areas see rainfall because our forecast area will be located between the first and second waves. This should favor better storm chances across southwest Mississippi and the eastern half of Mississippi, as the lift increases ahead of the second wave during the afternoon. Drier air and some subsidence between the waves will lessen rain chances for some areas. Increasing deep- layer wind shear (20-25 kts) could also lead to a more organized threat for stronger to severe storms with the activity moving into our eastern MS counties on Wednesday afternoon. Those with outdoor plans for July 4th should monitor the forecast over the next few days and have a contingency plan for thunderstorms. Chances for scattered afternoon thunderstorms will continue in the wake of the second wave through Thursday and Friday as the region remains in a moist, subtropical airmass. A ridge of high pressure centered over New England early in the week will retrograde to the west throughout the week, and will be centered over the Central High Plains by late in the week. This will put our forecast area and the surrounding Deep South region beneath northerly flow aloft by Friday or Saturday. Timing is not certain, but this pattern favors MCS activity with potential for severe weather if a passing shortwave can trigger convection to our north. We'll continue to monitor for this potential as well. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 95 74 91 / 24 36 14 47 Meridian 74 93 74 89 / 33 53 27 59 Vicksburg 75 97 74 93 / 10 18 5 26 Hattiesburg 74 92 73 88 / 48 67 32 67 Natchez 74 96 74 93 / 10 19 5 39 Greenville 75 97 75 94 / 8 12 5 18 Greenwood 75 95 74 93 / 15 22 7 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/BB/NF
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 315 PM CDT Sat Jun 30 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065- 072-012015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...This afternoon and again Sunday High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon and again during the day Sunday. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ057-058-066-073-074-012015- Jasper-Clarke-Jones-Lamar-Forrest- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...Through the remainder of this afternoon High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 50 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jun 30, 6:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 WSW PHILADELPHIA 32.76N 89.15W
06/30/2018 NESHOBA MS 911 CALL CENTER
THE CANOPY OF A GAS STATION ON MS HWY 16 WAS
COLLAPSED BY STRONG WIND.
&&
DLSpecial weather statement, Jun 30, 6:24 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 PM CDT SAT JUN 30 2018
MSZ036-037-010015-
Attala MS-Holmes MS-
624 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES AND
SOUTHWESTERN ATTALA COUNTIES UNTIL 715 PM CDT...
At 624 PM CDT, Meteorologists were tracking a strong thunderstorm
over Durant, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Goodman around 645 PM CDT.
Franklin around 715 PM CDT.
Other locations impacted by this storm include Sallis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3315 8979 3305 8962 3294 8970 3293 8997
3300 9001 3313 8999
TIME...MOT...LOC 2324Z 086DEG 6KT 3305 8988
DCLocal storm report, Jun 30, 6:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 6 S SOSO 31.68N 89.26W
06/30/2018 E0.88 INCH JONES MS BROADCAST MEDIA
OCCURRED WEST OF LAUREL ALONG US 84.
&&
DLSpecial weather statement, Jun 30, 6:50 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 PM CDT SAT JUN 30 2018
MSZ049-055-010030-
Rankin MS-Simpson MS-
650 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
NORTHWESTERN SIMPSON COUNTIES UNTIL 730 PM CDT...
At 649 PM CDT, Meteorologists were tracking a strong thunderstorm
over Star, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Monterey around 705 PM CDT.
Florence around 715 PM CDT.
Whites around 725 PM CDT.
Other locations impacted by this storm include Braxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3201 9023 3202 9022 3203 9025 3204 9023
3210 9023 3210 9024 3209 9025 3211 9025
3218 9024 3218 9021 3220 9018 3224 9020
3225 9020 3223 8992 3200 8992 3197 8995
3196 9020
TIME...MOT...LOC 2349Z 097DEG 15KT 3208 9002
DCSpecial weather statement, Jun 30, 6:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT SAT JUN 30 2018
MSZ055-056-064-065-010045-
Smith MS-Jefferson Davis MS-Covington MS-Simpson MS-
655 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
SOUTHWESTERN SMITH...NORTHWESTERN COVINGTON AND NORTH CENTRAL
JEFFERSON DAVIS COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Meteorologists were tracking a strong thunderstorm
near Magee, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mount Olive around 720 PM CDT.
Other locations impacted by this storm include Mize.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 8973 3198 8950 3176 8952 3170 8965
3171 8983 3188 8979
TIME...MOT...LOC 2355Z 354DEG 15KT 3186 8964
DCSpecial weather statement, Jun 30, 7:03 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT SAT JUN 30 2018
MSZ025-027-010045-
Carroll MS-Leflore MS-
703 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND EAST
CENTRAL LEFLORE COUNTIES UNTIL 745 PM CDT...
At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
over Teoc, or 8 miles northeast of Greenwood, moving southwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Greenwood around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3356 8991 3340 8998 3340 9025 3363 9026
3368 9006 3368 9000
TIME...MOT...LOC 0002Z 062DEG 10KT 3357 9005
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Special Weather Statement | JAN | Carroll | 42 min |
| Jun 30, 7:36 PM CDT | Special Weather Statement | JAN | Rankin | 39 min |
| Jun 30, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln | 44 min |
| Jun 30, 8:08 PM CDT | Special Weather Statement | JAN | Leflore | 52 min |
| Jun 30, 8:34 PM CDT | Special Weather Statement | JAN | Marion | 26 min |
| Jun 30, 8:48 PM CDT | Special Weather Statement | JAN | Lamar | 27 min |
| Jul 1, 10:47 AM CDT | Heat Advisory | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Leflore and 4 more | 9 hr |
| Jul 1, 3:40 PM CDT | Special Weather Statement | JAN | Scott | 50 min |
| Jul 1, 4:39 PM CDT | Special Weather Statement | JAN | Forrest | 36 min |
| Jul 1, 5:01 PM CDT | Special Weather Statement | JAN | Lamar | 14 min |
| Jul 1, 5:05 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.